Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 58, NWS Austin/San Antonio, TX

October 15, 2018Edwards County, Kerr County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 15, 2018, 8:35 PM CDT for Edwards County, Kerr County, Real County, Texas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2018, 8:35 PM CDT (01:35 UTC)
Expired
Oct 16, 2018, 2:30 AM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, TX, Kerr County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 96 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 10:16 PM CDTFLASH FLOOD14 E Devil'S Sinkhole S, TXHWY 55 SOUTH OUT OF CAMPWOOD IS CLOSED DUE TO FLOODING ALONG WITH 337 EAST AND HWY 41 ACROSS THE NORTHERN PART OF REAL COUNTY. ALL DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

167 
WGUS54 KEWX 160135
FFWEWX
TXC137-265-385-160730-
/O.NEW.KEWX.FF.W.0058.181016T0135Z-181016T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
835 PM CDT MON OCT 15 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Kerr County in south central Texas...
  Edwards County in south central Texas...
  Central Real County in south central Texas...

* Until 230 AM CDT

* At 832 PM CDT, Doppler radar indicated heavy rain across the 
  warned area and the Kerr County Sheriff's Office reported numerous 
  roads closed due to flooding in the western half of the county. 
  DriveTexas.org is also reporting numerous roads closed due to 
  flash flooding across portions of Edwards and Real County. 
  Additional rainfall is expected given very saturated conditions 
  and flash flooding is already occurring.

* Some locations that will experience flooding include...
  Kerrville, Rocksprings, Ingram, Hunt, Camp Wood, Barksdale, Vance,
  Waltonia, Kerr Wildlife Management Area, Mountain Home, I-
  10 Near The Kimble-Kerr County Line, Us-377 Near The Kimble-
  Edwards County Line, Us-83 Near The Kerr-
  Kimble County Line, The Intersection Of I-
  10 And Us 290, Prade Ranch, Devil's Sinkhole State Natural Area and
  Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3029 9931 3013 9931 3014 9898 2990 9929
      2991 9973 2962 9996 2963 10070 2977 10070
      3029 10017

$$

HUFFMAN
1 follow-up statement
747 
WGUS74 KEWX 160330
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1030 PM CDT MON OCT 15 2018

TXC137-265-385-160730-
/O.CON.KEWX.FF.W.0058.000000T0000Z-181016T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kerr TX-Edwards TX-Real TX-
1030 PM CDT MON OCT 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
KERR...EDWARDS AND CENTRAL REAL COUNTIES...

At 1028 PM CDT, local law enforcement reported flash flooding on 
Highway 55 south of Campwood. Additional flooding was reported along 
Highway 337 and Highway 41 across portions of Edwards and Real 
Counties. Flash flooding is already occurring.

Some locations that will experience flooding include...
Kerrville, Rocksprings, Ingram, Hunt, Camp Wood, Barksdale, Vance,
Waltonia, Kerr Wildlife Management Area, Mountain Home, I-
10 Near The Kimble-Kerr County Line, Us-377 Near The Kimble-
Edwards County Line, Us-83 Near The Kerr-
Kimble County Line, The Intersection Of I-
10 And Us 290, Prade Ranch, Devil's Sinkhole State Natural Area and
Kickapoo Cavern State Park.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3029 9931 3013 9931 3014 9898 2990 9929
      2991 9973 2962 9996 2963 10070 2977 10070
      3029 10017

$$

HUFFMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 7:14 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 15, 7:14 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
714 PM CDT Mon Oct 15 2018

.AVIATION...
Periods of SHRA are expected at the terminals through at least 14-18Z
Tuesday as an upper level speed maxima overrides a frontal boundary
located around 850 MB draped north of the terminals. This will result
in visibilities dropping as low as LIFR in heavier SHRA, with
IFR/MVFR conditions prevailing as ceilings remain trapped beneath a
low level frontal inversion. With the surface pressure gradient
relaxing, expect northerly winds to begin decreasing but remain
generally elevated in the 10-15 knot range. Amendments are expected
to handle more intense SHRA that approach the terminals.

&&

.PREV DISCUSSION... /ISSUED 410 PM CDT Mon Oct 15 2018/

SHORT TERM (Tonight through Tuesday Night)...
Much cooler temperatures along with widespread rain and a few
thunderstorms can be found across south central Texas this afternoon.
Temperatures are currently in the upper 30s to upper 40s across the
region, compared to 24 hours ago when temperatures were mainly in the
80s to lower 90s.

Widespread rain along with a few embedded thunderstorms are expected
to continue through tonight as southerly warm air advection above
the cold low-level northerly flow continues. For the early part of
this evening, the main concern is expected to remain out west along
the Rio Grande, where the HRRR suggests some stronger convection from
Mexico will move northward into the Rio Grande plains. For the
overnight hours, the models suggest additional showers and embedded
thunderstorms will continue, with the heavier totals expected to
remain across the Rio Grande plains, southern Edwards Plateau and
Hill Country. Locally heavy rainfall may also spill over into Tuesday
and with this in mind, we have opted to extend the Flash Flood Watch
into early Tuesday evening. Storm total amounts through Tuesday of 1
to 3 inches with a few totals of 4 to 6 inches are expected.

LONG TERM (Wednesday through Monday)...
We could see a brief break in the rainfall on Wednesday for areas
along and east of I-35. However, west of I-35, rain chances continue
to remain high as additional shortwave energy moves out of Mexico
into the Rio Grande plains. Rain chances look to increase again on
Thursday as the medium range models show a series of disturbances
moving up from deep south Texas into the region. The forecast for the
upcoming weekend into early next week remains uncertain as the
operational GFS and ECMWF diverge on the mid-level flow pattern. The
GFS suggests a drier forecast with a surge of cool and dry air on
Saturday. The ECMWF also shows this surge of cooler air, but
maintains a warm air advection pattern and keeps much higher rain
chances intact. For now, we will keep rain chances in the forecast,
but have gone a little lower than the ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  47  45  54  49 /  90  80  50  40  30
Austin Bergstrom Intl Airport  46  47  43  55  49 /  90  80  50  40  40
New Braunfels Muni Airport     45  49  45  56  51 /  90  70  40  30  40
Burnet Muni Airport            41  44  43  53  48 / 100  80  60  50  30
Del Rio Intl Airport           43  48  46  54  50 /  90  70  70  70  50
Georgetown Muni Airport        43  46  45  53  49 /  90  80  50  40  30
Hondo Muni Airport             46  50  48  57  49 / 100  70  50  40  60
San Marcos Muni Airport        45  48  46  55  52 /  90  70  40  30  40
La Grange - Fayette Regional   47  50  49  58  53 /  80  60  30  30  40
San Antonio Intl Airport       45  49  46  57  51 /  90  70  40  40  50
Stinson Muni Airport           47  52  48  58  51 /  90  70  40  30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for Bandera-Blanco-Burnet-
Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-
Uvalde-Val Verde-Zavala.

&&

Aviation...Huffman
Short-Term/Long-Term...Treadway
Hazardous weather outlook, Oct 15, 3:52 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
352 PM CDT Mon Oct 15 2018

TXZ171>173-183>194-202>209-217>225-228-162100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
352 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Locally heavy rainfall is possible today into tonight. A Flash
Flood Watch is in effect through 7 pm Tuesday evening for areas
along and west of Interstate 35. 1 to 3 inches of rain is possible
with isolated areas receiving up to 4 to 6 inches across the
Flash Flood Watch area.

The strong cold front will bring a drastic change in
temperatures today. Widespread wind chill indices in the 40s are
expected with indices dropping as low as the low 30s in the Hill
Country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Flash Flood Watch will continue through the day on Tuesday as
locally heavy rainfall will be possible across the Watch area.

Cooler temperatures and wind chill values will continue for
Tuesday and Wednesday.

High confidence for rainfall returns to the forecast for Thursday.
Locally heavy rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 15, 7:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      4 WSW VALLEY SPRING     30.83N 98.89W
10/15/2018                   LLANO              TX   EMERGENCY MNGR

            MULTIPLE COUNTY ROADS (CR 404, CR 405, CR
            408, AND CR 409) ARE CLOSED THROUGHOUT THE
            COUNTY DUE TO HIGH WATER.

&&

AAT
Local storm report, Oct 15, 7:56 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      5 E VALLEY SPRING       30.87N 98.73W
10/15/2018                   LLANO              TX   EMERGENCY MNGR

            CR 414 AT PECAN CREEK IS WASHED OUT.

&&

AAT
Local storm report, Oct 15, 8:01 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      DOSS                    30.44N 99.13W
10/15/2018                   GILLESPIE          TX   DEPT OF HIGHWAYS

            VIA DRIVETEXAS.ORG RM 648, RM 783, AND FM
            2093 ARE ALL CLOSED IN GILLESPIE COUNTY DUE
            TO WATER OVER THE ROAD AND/OR LOW WATER
            CROSSINGS.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:20 PM CDTRiver Flood WarningEWXKerr38 hr
Oct 15, 8:10 PM CDTFlash Flood WarningEWXBlanco, Gillespie5 hr
Oct 15, 8:52 PM CDTRiver Flood WarningEWXKerr42 hr
Oct 15, 9:04 PM CDTAreal Flood AdvisoryEWXBurnet6 hr
Oct 15, 10:27 PM CDTFlash Flood WarningEWXBurnet2 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXLlano28 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXGillespie4 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXBlanco30 hr
Oct 16, 12:31 AM CDTFlash Flood WarningEWXBurnet, Gillespie, Llano3 hr
Oct 16, 2:30 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Oct 16, 3:32 AM CDTFlash Flood WarningEWXGillespie, Llano18 hr
Oct 16, 6:17 AM CDTRiver Flood WarningEWXWilliamson15 hr
Oct 16, 7:18 AM CDTRiver Flood WarningEWXKendall26 hr
Oct 16, 9:32 AM CDTFlash Flood WarningEWXBurnet12 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.